Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

Polyhedral embeddings of snarks in orientable surfaces


Author: Martin Kochol
Journal: Proc. Amer. Math. Soc. 137 (2009), 1613-1619
MSC (2000): Primary 05C15, 05C10
Published electronically: November 14, 2008
MathSciNet review: 2470819
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An embedding of a 3-regular graph in a surface is called polyhedral if its dual is a simple graph. An old graph-coloring conjecture is that every 3-regular graph with a polyhedral embedding in an orientable surface has a 3-edge-coloring. An affirmative solution of this problem would generalize the dual form of the Four Color Theorem to every orientable surface. In this paper we present a negative solution to the conjecture, showing that for each orientable surface of genus at least 5, there exist infinitely many 3-regular non-3-edge-colorable graphs with a polyhedral embedding in the surface.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 05C15, 05C10

Retrieve articles in all journals with MSC (2000): 05C15, 05C10


Additional Information

Martin Kochol
Affiliation: Suché mýto 19, 811 03 Bratislava 1, Slovakia
Email: kochol@savba.sk

DOI: http://dx.doi.org/10.1090/S0002-9939-08-09698-6
PII: S 0002-9939(08)09698-6
Keywords: Edge-coloring, orientable surface, polyhedral embedding, snark, nowhere-zero flow, dual of a graph
Received by editor(s): December 20, 2007
Received by editor(s) in revised form: July 11, 2008
Published electronically: November 14, 2008
Additional Notes: This work was supported by an Alexander von Humboldt Fellowship and by grant VEGA 2/7037/7
Communicated by: Jim Haglund
Article copyright: © Copyright 2008 American Mathematical Society